MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-375-20
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/22/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was not returned for analysis.Since the device was not returned, we are unable to perform further root cause analysis.All devices are 100% tested and all products are 100% inspected for damages and irregularities during manufacture.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received report that the pipeline flex (ped) failed to open at the distal end.A waist was formed in the far segment.The customer re-retrieved the device many times and re-released, but the situation remained the same.Upon assessment of removed ped, the ped was still not opened.The devices were prepared per the instructions for use (ifu).The catheter was flushed per the ifu.This event occurred during the treatment of an unruptured, saccular, left, internal carotid cavernous segment.The max diameter was 11mm and the neck was 8.2mm.The distal landing zone was 3mm and the proximal was 3.7mm.The vessel tortuosity was normal.No patient injury occurred.The pipeline failed to open at the distal section and did not achieve wall apposition.
 
Additional Manufacturer Narrative
The pipeline flex was returned and found stuck within a marksman microcatheter.The devices were decontaminated.No flash or hub mold was found in the hub.No damages or irregularities were found with the catheter hub, distal tip or marker band.The marksman catheter body was found slightly accordioned at the distal tip.The marksman total length and usable length was measured to be within specification.The pipeline flex pushwire was extending out of the proximal end of the catheter.The catheter lumen was flushed, and water and blood were observed exiting the tip.The pipeline flex was then pushed out distally from the catheter with resistance.The distal and proximal braid sections were found tapered and the distal end was found slightly frayed.Dried blood was found throughout the braid subassembly.The braid was put into an ultrasonic cleaner with enzyte for 5 minutes to dissolve the coagulated blood.The entire braid subassembly fully opened once the dried blood started dissolving.No damages or irregularities were found with the pi peline flex pusher, however dried blood was found on the pad subassembly.Based on the analysis findings, the report of ¿failure/incomplete open distal (flex)¿ could not be confirmed as the braid fully opened after the dried blood was dissolved.The images were submitted for review; however, the image did not clearly show the braid and incomplete open of the distal end could not be confirmed.Potential causes for failure to open are: patient vessel tortuosity, damage braid, braid improperly sized to anatomy, braid was overstretched during delivery, user deploys braid in vessel bend, presence of other indwelling endovascular stents, and inappropriate anatomy.The distal braid was found slightly frayed which could contribute towards the incomplete open, however, it did not appear to contribute towards the issue during analysis.Resistance was encountered when advancing the pipeline flex out of the marksman catheter.It is likely this is due to the dried blood found within the catheter and on the braid/pusher.The marksman catheter was found slightly accordioned, indicative of attempts to advance/retract the device against resistance.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9440702
Report Number2029214-2019-01211
Device Sequence Number2474236
Product Code OUT
UDI-Device Identifier00847536015661
UDI-Public00847536015661
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/10/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/05/2022
Device Model NumberPED-375-20
Device Lot NumberA859763
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/26/2019
Initial Date Received by Manufacturer 11/23/2019
Supplement Date Received by Manufacturer02/03/2020
Initial Report FDA Received Date12/09/2019
Supplement Report FDA Received Date02/10/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age62 YR